Throughout the past year, a substance called xylazine has been saturating the drug supply in many parts of the United States. Xylazine is a powerful sedative used in veterinary medicine, typically for larger animals like horses and cattle. It is not considered to be safe for humans. However, the drug has been found to be present in many instances of heroin, fentanyl, and cocaine overdose.
For a country that is already amid a dire crisis, the emergence of xylazine could threaten the efforts that have been put in place to curb overdose and other harms of substance use.
The Dangers of Xylazine
Xylazine, also known as “tranq” or “tranq-dope”, exacerbates many of the dangers people who use drugs are already exposed to in the current fentanyl and overdose crises. The drug is very rarely used on its own but is often found mixed with fentanyl, heroin, cocaine, and other substances. People who ingest xylazine are not typically aware of it because, like fentanyl, it is used as an adulterant in the drug supply.
While its effects are like that of an opioid, xylazine is particularly dangerous because it cannot be detected or treated in the same way. Fentanyl testing strips cannot detect its presence. Even more alarming, because xylazine is a sedative and not an opioid, naloxone may not be effective in reversing an overdose.
People who use drugs contaminated by Xylazine may become unconscious for long periods of time, which leaves them at an elevated risk for sexual assault or robbery. Additionally, if used intravenously Xylazine can cause severe flesh wounds at injection sites. If left untreated, these wounds will result in necrotic tissue and can lead to amputation.
If someone uses substances contaminated by Xylazine long enough, they may also become dependent on the tranquilizer. This can lead to people withdrawing from multiple substances at one time. The withdrawal from Xylazine is particularly harsh for people who have become physically dependent on it. Symptoms include double vision, nausea, numbness in extremities, migraine, full-body sweats, and severe anxiety. There is currently no medical protocol for managing withdrawal from Xylazine.
Where is Xylazine Coming From?
According to the Drug Enforcement Agency (DEA), xylazine was first found as a drug adulterant in Puerto Rico in the early 2000s. It wasn’t until 2020 that it began emerging in northeast states. The DEA says that Xylazine’s emergence in the United States drug supply is mirroring the same path of fentanyl from prior years. In 2021, it spread into the southern states and is currently spreading west. It is now particularly prevalent in California.
Although xylazine is available for licit purchase for veterinary use, it has been found that purchase for its illicit use has mainly been coming from Chinese suppliers through the dark web. It is typically priced at $6-$20 U.S. dollars per kilogram. The combination of its low cost and undetectability in toxicology screenings makes it more “attractive” to drug traffickers. Xylazine also is not currently recognized by law enforcement as a controlled substance, making it easier to transport than fentanyl, heroin, or cocaine.
Philadelphia has been hit particularly hard by Xylazine. In a recent piece by the New York Times, people affected by it refer to it as a “zombie drug”. Data shows that xylazine was found in a whopping 90% of the drug supply in 2021.
As the drug has made its way across the state, it is also now contaminating what appears to be a significant amount of the drug supply in Pittsburgh. According to Prevention Point Pittsburgh, as of February 6th, the majority of known “bad bags” in the area are anecdotally known to contain Tranq. This means that the severe side effects that Philadelphia has been experiencing from xylazine will likely be seen more regularly in western Pennsylvania.
What Can Providers Do?
One of the most important things providers can do is to make sure clients are aware of the presence of xylazine in the drug supply and highlight its dangers. Reporting on the drug is still relatively minimal and many communities are still not aware of its existence. It is very important that people who use drugs are aware that xylazine cannot be detected with fentanyl test strips and its effects cannot be reversed with naloxone.
The FDA recommends that naloxone always be administered if an overdose is expected. If naloxone is administered and there is no response, xylazine exposure should be considered and emergency medical attention should be given as soon as possible.
Healthcare providers should also be aware of xylazine withdrawal symptoms and the risk posed by severe, necrotic skin ulcerations which can be caused by continued exposure to intravenous use of the drug. The FDA issued a letter to stakeholders in November detailing further clinical information on these matters and how providers can approach treatment.
Because xylazine is still an emerging threat for people who use drugs and little is known about its effects in humans, the FDA is asking that healthcare providers and patients report any adverse reactions in humans to illicit xylazine exposure.
In the coming months and years, spreading knowledge by educating people who use drugs about xylazine, as well as using methods of harm reduction is how we will save lives as it becomes a bigger threat in communities across the country.